While vitamin and mineral supplements can help correct nutritional deficiencies, they may lead to unwanted problems with your gums. Although the vitamin C in your multivitamin supplement can enhance your gum health, other nutrients in the supplement may cause bleeding gums and a heightened risk for gingivitis. Here are some ways your multivitamin can cause bleeding gums and what you can do about them:
Almost all multivitamins contain vitamin E. It is thought that vitamin E may help protect against heart attack and stroke while keeping the skin healthy and soft. Vitamin E may also help reduce the pain and stiffness of degenerative joint conditions such as osteoarthritis. It is a potent antioxidant and may prevent free radical damage from ultraviolet rays and ionizing radiation. While vitamin E is thought to have many health benefits, it may raise your risk for bleeding gums.
Vitamin E may inhibit platelet aggregation, which means that if you take it, your blood might take longer to clot. This is a favorable effect for those who are at high risk for strokes and heart attacks; however, it can cause abnormal bleeding of the gastrointestinal tract, urinary tract, nose, and mouth.
If you take vitamin E and develop bleeding gums, lower your dosage, and then make an appointment with your dentist. If this does not help, stop taking it altogether. Persistent bleeding gums can lead to anemia, although this is rare. If your physician has recommended that you take vitamin E to help manage a health problem, do not stop taking it until he or she tells you to do so.
Your multivitamin, especially if in chewable form, may contain both natural and artificial sweeteners as fillers. While sweetening agents will help enhance the taste of the supplement, they can have adverse reactions on your teeth and gums.
Sugar can lead to cavities and cause an inflammatory response of your gum tissue, raising your risk for bleeding gums. Artificial sweeteners can be very acidic and may exacerbate sensitive gums while increasing the risk for enamel erosion. Artificially sweetened vitamins may be the preferred choice for those with diabetes; however, before making the choice between naturally and artificially sweetened supplements, talk to both your physician and dentist.
If you take multivitamins or other dietary supplements, be on the lookout for bleeding or inflamed gums and tooth sensitivity. If you notice any of these symptoms, make an appointment with your dentist. He or she will perform a comprehensive examination to determine if your supplements are contributing to your oral problems. For more information, contact a local dental clinic like Milner Dentistry.Share